Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 3, 2018, 2:01 PM CDT for Renville County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2018, 2:01 PM CDT (19:01 UTC)
- Expired
- Jul 3, 2018, 2:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
County Renville County, MN
The radar
The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
835 WWUS83 KMPX 031901 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 201 PM CDT TUE JUL 3 2018 MNZ065-031930- Renville- 201 PM CDT TUE JUL 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RENVILLE COUNTY... At 201 PM CDT, a strong thunderstorm was located near Franklin, or 13 miles northeast of Redwood Falls, moving northeast at 20 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of east central Renville County. This includes U.S. Highway 212 between mile markers 84 and 86. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4458 9490 4464 9498 4478 9485 4467 9464 TIME...MOT...LOC 1901Z 233DEG 18KT 4463 9487 $$ ETA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 3, 12:21 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 3, 12:21 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1221 PM CDT Tue Jul 3 2018
.SHORT TERM...(Today and tonight)
Issued at 442 AM CDT Tue Jul 3 2018
Nocturnal convection should diminish by mid-morning as the low
level jet influence wanes and mid-level temps increase. Heat and
humidity will build further today as the mid-level heights
continue to increase upstream of the deepening Northern Rockies
trough. Expect highs generally in the 85 to 90 degree range. Heat
indices over west central MN could near 100 degrees given
higher dewpoints there in the mid 70s.
This evening will likely bring another round of showers and
thunderstorms to the northwestern portion of the forecast area as
a surface front reaches the Red River valley region and convective
coverage over the Dakotas increases and spills into west central
MN.
.LONG TERM...(Wednesday through Monday)
Issued at 442 AM CDT Tue Jul 3 2018
A hot and stormy Independence Day is expected. Convection will
likely be ongoing over west central MN to start the day. As the
capping inversion develops during the morning, we should see a
break in convection. Heat will then become the main concern for
the afternoon, given dewpoints will be in the mid 70s combined
with temps in the lower 90s over east/south central MN into west
central WI. Have issued an Excessive Heat Watch for the Twin
Cities metro where warning criteria looks to be met (heat indices
of 100+). South central MN and west central WI look to have a
decent potential to reach Advisory criteria. However, given the
possibility of showers and thunderstorms developing by mid
afternoon with a relatively wimpy CAP in place, along with a
decent amount of cloud cover, confidence isn't as high regarding
meeting warning criteria as it was with the last event.
The other concern for the Holiday will be the severe weather
potential during the afternoon/evening as the cold front moves
across the area. By 00z the front looks to bisect the area. Any
CAP that is in place should quickly erode, and given the moist
boundary layer, any breaks in the cloud cover would likely prove
sufficient to ignite storms. Given modest shear and mid-level
lapse rates, both damaging winds and large hail would be potential
hazards.
Cooler and less humid air will follow for Thursday into the start
of the weekend as surface high pressure ridging builds in.
Temperatures will return back to near normal values.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 PM CDT Tue Jul 3 2018
Confidence is very low on where storms will redevelop in
central/southwestern Minnesota during the afternoon. Old
forecasting ways usually means that if convection holds on after
10 AM, it would lead to a continuation of storms through the
afternoon. It seems the models are playing catch up as storms
continued to fire along the instability axis in southwest
Minnesota. Thus, will hold onto VCTS at KSTC/KRWF for an hour or
two this afternoon and see how the storms hold together.
Elsewhere, especially in west central Wisconsin, limited
instability and no type of boundary to initiate storms developing,
will leave these TAFs with VFR and no VCTS until late tonight.
KAXN will likely see some activity by 00z, with KMKT likely
holding VFR for the next 6-9 hours. Winds will be generally from
the south/southeast, and gusty this afternoon.
KMSP...
VCSH looks good for an hour or two this afternoon. Confidence is
low on redevelopment of TSRA at the airport, especially south of
the airport. As stated before, ongoing storms will likely play
havoc on additional boundaries which will lead to more
development to the west/northwest during the afternoon.
/OUTLOOK FOR KMSP/
Thu...VFR. Winds NW 10-15 kts.
Fri...VFR. Winds NE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Warning until 1 PM CDT this afternoon for WIZ014.
MN...Excessive Heat Watch from Wednesday morning through Wednesday
evening for MNZ060>063-068>070.
High Wind Warning until 1 PM CDT this afternoon for MNZ044-
050>053-061.
&&
SHORT TERM...LS
LONG TERM...LS
AVIATION...JLTHazardous weather outlook, Jul 3, 12:47 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1247 PM CDT Tue Jul 3 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1247 PM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms will continue to produce heavy rainfall over parts of southwest Minnesota this afternoon. Caution is encouraged if traveling in the southwest part of Minnesota. Additional thunderstorms, some possibly severe, will redevelop late this afternoon and evening across the Dakotas and move eastward into Minnesota overnight. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat and humidity will build on Wednesday ahead of an approaching cold front. Peak Heat Indices of 95 to 105 degrees are expected across most of the area Wednesday afternoon. Thunderstorms are expected to develop along the front on Wednesday afternoon and night. A few of the storms could be severe with damaging winds, large hail, and heavy rainfall being the primary threats. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later today if storms redevelop in South Dakota, and then move eastward into west central Minnesota before sunset.
In the hours before
Special weather statement, Jul 3, 12:01 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1201 PM CDT TUE JUL 3 2018
MNZ065-073-074-031745-
Brown-Renville-Redwood-
1201 PM CDT TUE JUL 3 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL REDWOOD...NORTH
CENTRAL BROWN AND SOUTH CENTRAL RENVILLE COUNTIES...
At 1201 PM CDT, a strong thunderstorm was located over Clements, or
11 miles south of Redwood Falls, moving northeast at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Morgan, Franklin, Morton and Clements.
This includes U.S. Highway 71 between mile markers 63 and 67.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4438 9516 4460 9494 4449 9471 4446 9476
4446 9478 4444 9478 4430 9499
TIME...MOT...LOC 1701Z 218DEG 19KT 4438 9504
ETALocal storm report, Jul 3, 12:24 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1224 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND GST OLIVIA AP 44.78N 95.03W
07/03/2018 M63 MPH RENVILLE MN AWOS
CORRECTS PREVIOUS NON-TSTM WIND GUST REPORT
FROM OLIVIA AP. AWOS STATION OVL, OLIVIA AP.
&&
MKMSpecial weather statement, Jul 3, 12:30 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1230 PM CDT TUE JUL 3 2018
MNZ065-073-031815-
Renville-Redwood-
1230 PM CDT TUE JUL 3 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT REDWOOD AND SOUTH
CENTRAL RENVILLE COUNTIES...
At 1230 PM CDT, strong thunderstorms were clustered near Wabasso, or
9 miles southwest of Redwood Falls, moving northeast at 35 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Redwood Falls, Walnut Grove, Lamberton, Wabasso, Franklin, Morton,
Lucan, Clements, Revere, Seaforth, Wanda and Delhi.
This includes the following highways...
U.S. Highway 14 between mile markers 48 and 62.
U.S. Highway 71 between mile markers 59 and 92.
LAT...LON 4429 9559 4474 9504 4452 9477 4448 9483
4449 9486 4446 9487 4419 9531 4420 9545
TIME...MOT...LOC 1730Z 224DEG 31KT 4442 9519
ETALocal storm report, Jul 3, 12:47 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL WABASSO 44.41N 95.26W
07/03/2018 M1.00 INCH REDWOOD MN BROADCAST MEDIA
REPORTED VIA TWITTER. INCLUDED PHOTO OF
HAIL.
&&
MKMSpecial weather statement, Jul 3, 1:25 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 125 PM CDT TUE JUL 3 2018 MNZ065-073-031900- Renville-Redwood- 125 PM CDT TUE JUL 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL REDWOOD AND SOUTHEASTERN RENVILLE COUNTIES... At 124 PM CDT, a strong thunderstorm was located over Morton, or 8 miles east of Redwood Falls, moving northeast at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Franklin and Morton. This includes U.S. Highway 71 between mile markers 72 and 73, and between mile markers 82 and 84. LAT...LON 4444 9501 4450 9514 4469 9483 4457 9468 TIME...MOT...LOC 1824Z 229DEG 21KT 4454 9494 ETA
Special weather statement, Jul 3, 2:01 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 201 PM CDT TUE JUL 3 2018 MNZ065-031930- Renville- 201 PM CDT TUE JUL 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RENVILLE COUNTY... At 201 PM CDT, a strong thunderstorm was located near Franklin, or 13 miles northeast of Redwood Falls, moving northeast at 20 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of east central Renville County. This includes U.S. Highway 212 between mile markers 84 and 86. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4458 9490 4464 9498 4478 9485 4467 9464 TIME...MOT...LOC 1901Z 233DEG 18KT 4463 9487 ETA
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:35 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 25 min |
| Jul 2, 9:05 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 55 min |
| Jul 2, 9:37 PM CDT | Special Weather Statement | MPX | Chippewa | 23 min |
| Jul 2, 10:06 PM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi | 54 min |
| Jul 2, 10:40 PM CDT | Special Weather Statement | MPX | Stevens | 50 min |
| Jul 2, 10:50 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 25 min |
| Jul 2, 11:48 PM CDT | Special Weather Statement | MPX | Douglas | 42 min |
| Jul 3, 12:03 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 27 min |
| Jul 3, 12:20 AM CDT | Special Weather Statement | MPX | Redwood | 55 min |
| Jul 3, 12:24 AM CDT | Special Weather Statement | MPX | Kandiyohi | 51 min |
| Jul 3, 12:29 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 31 min |
| Jul 3, 12:34 AM CDT | Special Weather Statement | MPX | Douglas | 26 min |
| Jul 3, 12:48 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 42 min |
| Jul 3, 1:05 AM CDT | Special Weather Statement | MPX | Todd | 55 min |
| Jul 3, 2:12 AM CDT | Areal Flood Warning | MPX | Kandiyohi, Redwood, Renville, Yellow Medicine | 9 hr |
| Jul 3, 3:09 AM CDT | Special Weather Statement | MPX | Redwood | 36 min |
| Jul 3, 3:23 AM CDT | Special Weather Statement | MPX | Renville | 37 min |
| Jul 3, 3:25 AM CDT | Excessive Heat Watch | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 14 more | 24 hr |
| Jul 3, 4:35 AM CDT | Areal Flood Warning | MPX | Redwood, Renville | 6 hr |
| Jul 3, 7:47 AM CDT | Flash Flood Warning | MPX | Brown, Nicollet, Redwood, Renville, Yellow Medicine | 3 hr |
| Jul 3, 8:25 AM CDT | River Flood Warning | MPX | Brown | 9 days |
| Jul 3, 9:36 AM CDT | Special Weather Statement | MPX | Isanti, Sherburne | 39 min |
| Jul 3, 10:03 AM CDT | Special Weather Statement | MPX | Chisago | 57 min |
| Jul 3, 10:25 AM CDT | High Wind Warning | MPX | Anoka, Benton, Chisago, Isanti, Mille Lacs, Sherburne | 3 hr |
| Jul 3, 10:43 AM CDT | Flash Flood Warning | MPX | Brown, Redwood, Renville | 6 hr |
| Jul 3, 10:48 AM CDT | Special Weather Statement | MPX | Douglas, Stevens | 42 min |
| Jul 3, 11:42 AM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington, Wright | 63 min |
| Jul 3, 12:01 PM CDT | Special Weather Statement | MPX | Redwood | 44 min |
| Jul 3, 12:30 PM CDT | Special Weather Statement | MPX | Redwood | 45 min |
| Jul 3, 12:52 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 38 min |
| Jul 3, 1:25 PM CDT | Special Weather Statement | MPX | Renville | 35 min |
| Jul 3, 4:08 PM CDT | Areal Flood Warning | MPX | Brown, Redwood | 8 days |
| Jul 3, 4:18 PM CDT | Areal Flood Warning | MPX | Redwood | 4 days |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.